This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
Neurotransmitter Dysregulation/Receptor Site Downgrade??
It all started around three to four years ago, when I started experiencing a very strange condition in which I hope to find some answers for. My condition is as follows:
My symptoms are: I cannot feel the so-described "euphoria" of pyschoactive substances anymore. (Specifically alcohol and prescribed opiates) Pyschoactive substances that should produce increases in serotonin and endorphins giving me the "pleasure sensation" have no affect on me. However, let it be noted that I do experience a loss of motor skills under the influence of alcohol. This first started occuring after being on prozac and foolishly experimenting with a variety of pyschoactive substances 3-4 years ago, as mentioned before. I'm concerned because I am scared this could be a early-onset sign of some type of mental problem or disease, and obviously I want to have a brain that is functioning properly.
Originally, other doctors that I spoke with thought that I simply had depression, but after several visits to pychiatrists and a psychologist they have come to realize that I do not have symptoms of depression, and this leads me to a more pyschoactive/pharmocological standpoint rather than a mental disorder ie, depression. I had been diagnosed with depression years ago, but through medication (which included various SSRIS such as zoloft, prozac, and lexapro) and therapy, my depression has been lifted and I have been depression-free for years.
Many have theorized that I have undergone HT or Dopamine or even glutamate receptor dysregulation or perhaps depletion of other neurotransmitters or their reuptake sites. It could even be something that I'm totally not taking into consideration.
Neurotransmitter depletion is a self-explanatory term -- important neurotransmitters, such as glutamate and dopamine, may become depleted with repeated use of dissociatives and or other pyschoactive substances. Neurotransmitter depletion can lead to difficulties in concentration, inability to feel pleasure ("anhedonia"),--please note I mention this word in relation to feeling pleasure from pyschoactive substances, not general depression--memory difficulties, and an array of other problems. This is a rather serious matter, and is indicative that one has been using far too much of one's substance(s) of choice within too short a period of time. Generally, when use of the substance is discontinued, neurotransmitter levels slowly return to normal.
My issue, is that they have not returned to normal. Receptor reregulation refers to temporary alterations in the chemical functioning of receptor sites. Psychoactive drugs cause changes in the amounts of neurotransmitters that neurons interact with. Over time or sometimes with a single large dose, the neurons will alter their sensitivity in response to the change in available neurotransmitters.
In some instances, this change in regulation can last days, weeks, or possibly months.(In my case 3-4 years) This shift in receptor regulation can also be a rat
I can't find the question here, but what you say about neurotransmitters is largely correct, but only scratches the surface of what really goes on in the chemical brain, so it will be hard for you to figure out the answer to your anhedonia. But if you depression has lifted, why does it bother you not to get a high from opiates?
It's not a matter of feeling a "high" or living a drug life, I'm simply interested in correcting this condition. I do not have a desire to get high, I just want to make sure this is not a sign of an early onset neurological problem. I do not see anything wrong wanting to fix this disorder, no matter how trivial it may be to some, it is still a condition that needs to be addressed.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.